Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 72, NWS Pittsburgh, PA

July 1, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2003, 7:00 PM EDT for Preston County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2003, 7:00 PM EDT (23:00 UTC)
Expired
Jul 1, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 012300
FFWPBZ
WVC077-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 900 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN
  OVER WOLF RUN AND KISSINGER RUN IN EASTERN AND SOUTHERN PRESTON
  COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...MASONTOWN...ROWLESBURG
  AND TERRA ALTA...AND AURORA.

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:35 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 1 2003

PER LATEST RADAR DATA AND RUC RUN SHOWING INCREASING INSTABILITY AND
MOISTURE FLUX CONVERGENCE, KEPT MENTION OF SCATTERED THUNDERSTORMS
TONIGHT FOR AREAS OF THE UPPER OHIO VALLEY, MAINLY SOUTH OF I-70.

PER LATEST ETA AND GFS, INSERTED MENTION OF CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS ROUGHLY SAME AREA, WEDNESDAY INTO THURSDAY,AS
REMNANTS OF BILL PASS THROUGH THE VIRGINIAS.

PER EXTENDED GFS AND HPC GUIDANCE, KEPT CHANCE OF THUNDERSTORMS
FRIDAY AFTERNOON AND NIGHT, AND SATURDAY AFTERNOON AND NIGHT, AS A
SLIGHTLY STRENGTHENING UPPER JET ACROSS THE GREAT LAKES MAY PUSH A
DEW POINT BOUNDARY ACROSS THE UPPER OHIO VALLEY INTO THE CENTRAL
APPALACHIAN MOUNTAINS.

A SECOND FRONT OF THIS TYPE MAY BRING ANOTHER CHANCE OF
THUNDERSTORMS TUESDAY, ALTHOUGH AS HPC HAS MENTIONED, THE TIMING OF
THESE FEATURES IS FAIRLY SPECULATIVE AT THIS POINT.

REGARDING TEMPERATURES, THE SLIGHT BUILDING OF THE UPPER RIDGE,
ACROSS THE GREAT LAKES, LATE THIS WEEK, SHOULD LEAD TO A SLIGHT WARM
UP OF TEMPERATURES, AND BILL SHOULD HELP INCREASE HUMIDITY VALUES.
FOR SPECIFIC NUMBERS, USED A BLEND OF GFS ENSEMBLE MOS MEAN VALUES,
AND RECENT HPC GUIDANCE.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

ROR/LG
Hazardous weather outlook, Jul 1, 5:00 AM EDT, 14 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY SOUTH OF
INTERSTATE 70. SOME OF THESE STORMS MAY CONTAIN HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

REMNANTS OF TROPICAL STORM BILL WILL AFFECT AREAS ALONG AND SOUTH OF
INTERSTATE 68 WEDNESDAY AFTERNOON INTO THURSDAY. THE AMOUNT OF RAIN
WILL DEPEND ON THE TRACK OF THE STORM.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.